Alert archive / Florida / River Flood Warnings in 2014

River Flood Warning 46, NWS Tallahassee, FL

April 18, 2014Wakulla County, Florida

NWS Tallahassee, FL issued this river flood warning at Apr 18, 2014, 8:05 AM EDT for Wakulla County, Florida. It took effect at Apr 19, 2014, 9:04 AM EDT. It was in force for 24 hr.

The area

The outline as issued.

The facts

Issued
Apr 18, 2014, 8:05 AM EDT (12:05 UTC)
In effect from
Apr 19, 2014, 9:04 AM EDT
Expired
Apr 20, 2014, 9:04 AM EDT
In force
24 hr
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Flood severity
Minor

County Wakulla County, FL

The radar

The Tallahassee radar (KTLH), 32 km from the middle of the area, began a volume at 12:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Sopchoppy River near Sopchoppy (FR 343) (SOPF1).

Action stage
20 ft
Minor stage
28 ft
Moderate stage
30 ft
Major stage
34 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 02327100, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted, in the capitals the NWS used until 2016.

183 
WGUS42 KTAE 181205
FLWTAE
FLOOD WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
805 AM EDT FRI APR 18 2014

...THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A FLOOD 
WARNING FOR THE FOLLOWING RIVERS IN FLORIDA... 

  SOPCHOPPY RIVER NEAR SOPCHOPPY (FR 343) AFFECTING WAKULLA COUNTY

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ALL PERSONS WITH INTEREST ALONG THE RIVER SHOULD MONITOR THE LATEST 
FORECASTS...AND BE PREPARED TO TAKE NECESSARY PRECAUTIONS TO PROTECT 
LIFE AND PROPERTY. DO NOT DRIVE CARS THROUGH FLOODED AREAS. IF YOU 
SEE FLOOD WATERS...REMEMBER TO TURN AROUND AND DO NOT DROWN.

FOR GRAPHICAL HYDROLOGIC INFORMATION...PLEASE GO TO WEATHER.GOV AND 
CLICK ON YOUR STATE. SELECT RIVERS AND LAKES AHPS UNDER CURRENT 
CONDITIONS AND CLICK ON YOUR RIVER POINT.

&&

FLC129-191205-
/O.NEW.KTAE.FL.W.0046.140419T1304Z-000000T0000Z/
/SOPF1.1.ER.140419T1304Z.140419T2100Z.000000T0000Z.NO/
805 AM EDT FRI APR 18 2014

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A 

* FLOOD WARNING FOR 
  THE SOPCHOPPY RIVER NEAR SOPCHOPPY (FR 343).
* FROM SATURDAY MORNING UNTIL FURTHER NOTICE...OR UNTIL THE WARNING 
  IS CANCELLED.
* AT  7:00 AM FRIDAY THE STAGE WAS 20.2 FEET. 
* MINOR FLOODING IS FORECAST. 
* FLOOD STAGE IS 28.0 FEET. 
* FORECAST...RISE ABOVE FLOOD STAGE BY TOMORROW LATE MORNING AND 
  CONTINUE TO RISE TO NEAR 29.4 FEET BY TOMORROW AFTERNOON. 
  ADDITIONAL RISES ARE POSSIBLE THEREAFTER.
* IMPACT...AT 28.0 FEET...LOW LYING ROADS NORTH OF SOPCHOPPY BECOME
  CUTOFF.

&&
   
LAT...LON 3025 8460 3017 8453 3001 8454 3000 8444 3019 8447 3027 8453


$$
3 follow-up statements
445 
WGUS82 KTAE 190007
FLSTAE
FLOOD STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
807 PM EDT FRI APR 18 2014

...THE FLOOD WARNING CONTINUES FOR THE FOLLOWING RIVERS IN FLORIDA...
 
  SOPCHOPPY RIVER NEAR SOPCHOPPY (FR 343) AFFECTING WAKULLA COUNTY 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ALL PERSONS WITH INTEREST ALONG THE RIVER SHOULD MONITOR THE LATEST 
FORECASTS...AND BE PREPARED TO TAKE NECESSARY PRECAUTIONS TO PROTECT 
LIFE AND PROPERTY. DO NOT DRIVE CARS THROUGH FLOODED AREAS. IF YOU 
SEE FLOOD WATERS...REMEMBER TO TURN AROUND AND DO NOT DROWN.

FOR GRAPHICAL HYDROLOGIC INFORMATION...PLEASE GO TO WEATHER.GOV AND 
CLICK ON YOUR STATE. SELECT RIVERS AND LAKES AHPS UNDER CURRENT 
CONDITIONS AND CLICK ON YOUR RIVER POINT.

&&

FLC129-200007-
/O.EXT.KTAE.FL.W.0046.140420T0020Z-140420T1540Z/
/SOPF1.1.ER.140420T0020Z.140420T0600Z.140420T0940Z.NO/
807 PM EDT FRI APR 18 2014

THE FLOOD WARNING CONTINUES FOR THE SOPCHOPPY RIVER NEAR
SOPCHOPPY (FR 343).
* FROM SATURDAY EVENING TO SUNDAY MORNING...OR UNTIL THE WARNING IS 
  CANCELLED.
* AT  7:00 PM FRIDAY THE STAGE WAS 22.0 FEET. 
* MINOR FLOODING IS FORECAST.
* FLOOD STAGE IS 28.0 FEET. 
* FORECAST...THE RIVER WILL RISE ABOVE FLOOD STAGE BY SATURDAY EVENING
  AND CREST NEAR 28.2 FEET LATE SATURDAY NIGHT AND THEN BEGIN TO FALL.
* IMPACT...AT 30.0 FEET...HOMES ON STILTS IN LOW LYING AREAS IN THE 
  TOWN OF SOPCHOPPY WILL EXPERIENCE FLOODING ON THE GROUND LEVEL.

&&
   
LAT...LON 3025 8460 3017 8453 3001 8454 3000 8444 3019 8447 3027 8453


$$
855 
WGUS82 KTAE 190800
FLSTAE
FLOOD STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
400 AM EDT SAT APR 19 2014

...THE FLOOD WARNING CONTINUES FOR THE FOLLOWING RIVERS IN FLORIDA...
  SOPCHOPPY RIVER NEAR SOPCHOPPY (FR 343) AFFECTING WAKULLA COUNTY 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ALL PERSONS WITH INTEREST ALONG THE RIVER SHOULD MONITOR THE LATEST 
FORECASTS...AND BE PREPARED TO TAKE NECESSARY PRECAUTIONS TO PROTECT 
LIFE AND PROPERTY. DO NOT DRIVE CARS THROUGH FLOODED AREAS. IF YOU 
SEE FLOOD WATERS...REMEMBER TO TURN AROUND AND DO NOT DROWN.

FOR GRAPHICAL HYDROLOGIC INFORMATION...PLEASE GO TO WEATHER.GOV AND 
CLICK ON YOUR STATE. SELECT RIVERS AND LAKES AHPS UNDER CURRENT 
CONDITIONS AND CLICK ON YOUR RIVER POINT.

&&

FLC129-200800-
/O.CON.KTAE.FL.W.0046.140420T0020Z-140420T1540Z/
/SOPF1.1.ER.140420T0020Z.140420T0600Z.140420T0940Z.NO/
400 AM EDT SAT APR 19 2014

THE FLOOD WARNING CONTINUES FOR
  THE SOPCHOPPY RIVER NEAR SOPCHOPPY (FR 343).
* FROM THIS EVENING TO SUNDAY MORNING...OR UNTIL THE WARNING IS 
  CANCELLED.
* AT  3:00 AM SATURDAY THE STAGE WAS 23.4 FEET. 
* MINOR FLOODING IS FORECAST.
* FLOOD STAGE IS 28.0 FEET.
* FORECAST...THE RIVER WILL CREST NEAR FLOOD STAGE LATE TODAY
  AND THEN BEGIN TO FALL. 
* IMPACT...AT 28.0 FEET...LOW LYING ROADS NORTH OF SOPCHOPPY BECOME 
  CUTOFF. 

&&
   
LAT...LON 3025 8460 3017 8453 3001 8454 3000 8444 3019 8447 3027 8453

$$
515 
WGUS82 KTAE 191307
FLSTAE
FLOOD STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
907 AM EDT SAT APR 19 2014

...THE FLOOD WARNING IS CANCELLED FOR THE FOLLOWING RIVERS IN 
FLORIDA...
 
  SOPCHOPPY RIVER NEAR SOPCHOPPY (FR 343) AFFECTING WAKULLA COUNTY

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ALL PERSONS WITH INTEREST ALONG THE RIVER SHOULD MONITOR THE LATEST 
FORECASTS...AND BE PREPARED TO TAKE NECESSARY PRECAUTIONS TO PROTECT 
LIFE AND PROPERTY. DO NOT DRIVE CARS THROUGH FLOODED AREAS. IF YOU 
SEE FLOOD WATERS...REMEMBER TO TURN AROUND AND DO NOT DROWN.

FOR GRAPHICAL HYDROLOGIC INFORMATION...PLEASE GO TO WEATHER.GOV AND 
CLICK ON YOUR STATE. SELECT RIVERS AND LAKES AHPS UNDER CURRENT 
CONDITIONS AND CLICK ON YOUR RIVER POINT.

&&

FLC129-191337-
/O.CAN.KTAE.FL.W.0046.000000T0000Z-140420T1540Z/
/SOPF1.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
907 AM EDT SAT APR 19 2014

THE FLOOD WARNING IS CANCELLED FOR
  THE SOPCHOPPY RIVER NEAR SOPCHOPPY (FR 343).
* AT  8:00 AM SATURDAY THE STAGE WAS 24.1 FEET. 
* FLOOD STAGE IS 28.0 FEET. 
* FORECAST...THE RIVER WILL CREST BELOW FLOOD STAGE AROUND 
  26.7 FEET LATE TONIGHT AFTER MIDNIGHT.
* IMPACT...AT 28.0 FEET...LOW LYING ROADS NORTH OF SOPCHOPPY BECOME 
  CUTOFF. 

&&
   
LAT...LON 3025 8460 3017 8453 3001 8454 3000 8444 3019 8447 3027 8453


$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this river flood warning went out at Apr 18, 6:45 AM EDT, 1 hour 20 minutes earlier.

Area forecast discussion, Apr 18, 6:45 AM EDT, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
645 AM EDT Fri Apr 18 2014

.Near Term [Through Today]...

The 03 UTC regional surface analysis showed a rather wavy, east-west
oriented frontal boundary from central FL through the Gulf of
Mexico. There was no closed surface low yet, but all of the global
models insist that one will form in the northern Gulf by around
dawn. Vapor imagery and upper air data showed an approaching potent
trough over TX, though a preceding short wave trough appeared to be
translating northeastward over the FL Panhandle. It's this initial
short wave trough that is associated with the massive blowup of deep
moist convection over the eastern Gulf of Mexico early this morning.
Widespread rain from these MCSs has spread over most of our forecast
area, and we expect this will continue throughout the day. With
precip water values 50 to 100% above climo, rain rates will
occasionally be very high, so we will leave our Flood Watch up and
unchanged for our entire forecast area. The global model consensus
brings the surface low near Apalachicola by late afternoon.

Although there will be a lot of rain and clouds today, the mean of
the Convection Allowing Model (CAM) forecast SBCAPE is in the 500-
1000 J/kg range this afternoon around Cross City and Perry. Given
the expected 0-1 km bulk shear magnitude will be around 30 KT in
that area, it's reasonable to be concerned about isolated,
low-topped supercells- with damaging wind gusts or perhaps even a
brief tornado. Elsewhere we think that thunderstorms will be
elevated enough to limit vertical mixing, though the low level winds
are strong enough that wind gusts up to 40 MPH are possible.

.Short Term [Tonight Through Sunday]...

The surface low pressure system will be departing to our east
tonight but rain chances will continue through Saturday as wrap
around moisture associated with the upper low swings through the
Tri-state region. Most of this rain should be light. Deep layer
ridging will begin to build in on Sunday with warming temperatures
and dry conditions.

.Long Term [Sunday Night Through Friday]...

By early next week the next weak trough and shortwave moves into
Gulf region with weak zonal flow across local area. A surface low
well to our NW brings a weak front to the Nrn Gulf before retreating
back Nwd on Wed. This will bring a slight chance of rain and isold
thunderstorms to the NRN counties Tues and Tues night followed by
drying trend.  Throughout the entire period, both high and low temps
will shows a gradual warming trend. Inland highs Monday in the upper
70s to around 80 will rise to the mid 80s Wed and Thurs. Inland Lows
Sun night in the low to mid 50s will rise by Thurs night to the low
60s.

&&

.Aviation...

[Through 12z Saturday] Rain, occasional thunderstorms, and low
cigs (lower MVFR to IFR) are expected at all terminals today. The
heaviest rain will end from south to north this evening, followed
by IFR cigs and occasional DZ.

&&

.Marine...

Winds and seas will continue to increase today with gale
conditions developing over the western and offshore legs. For the
nearshore waters of the Big Bend...advisory conditions will
prevail at least through the passage of the low pressure system
tonight. The gale conditions for the remainder of the coastal
waters will also subside tonight with advisory conditions
diminishing by Saturday evening. The strong onshore flow will
result in heavy surf and high risk of rip currents along area
beaches from Franklin County westward. A coastal flood watch is
also in effect along Wakulla County eastward to the mouth of the
Suwannee River.

&&

.Fire Weather...

With such wet conditions today, there will be no fire weather issues
(i.e. Red flag conditions) through at least this weekend.

&&

.Hydrology...

We continue to be on track for a moderate to heavy rainfall event
across much of the forecast area Friday and into Friday Night.
Rainfall totals of 2 to 3 inches are expected to be fairly common,
with higher amounts perhaps up to 5 to 6 inches will be possible.
In general, the rivers most likely to flood and have higher
impacts will be in the Florida Panhandle and Big Bend where flows
are already somewhat elevated. Where the heaviest rain falls,
there should also be other flooding on smaller streams and creeks,
as well as areas of high water in low-lying areas and fields.

A more detailed hydrology discussion is available on our ESF
(Hydrologic Outlook) product, which can be found here:

http://www.srh.noaa.gov/product.php?site=NWS&product=ESF&issuedby=TAE

The most up-to-date river forecast information can always be found
on our AHPS page (below).

http:/water.weather.gov/ahps2/index.php?wfo=tae.

&&

.Preliminary Point Temps/PoPs...

Tallahassee   69  53  67  51  76 / 100  60  30  10   0
Panama City   66  50  72  54  77 / 100  30  10   0   0
Dothan        63  48  70  51  76 / 100  50  20   0   0
Albany        63  50  65  50  75 / 100  80  40  10   0
Valdosta      69  55  65  51  75 / 100  80  40  10   0
Cross City    77  59  68  51  77 / 100  60  30  10   0
Apalachicola  70  56  71  53  73 / 100  30  10   0   0

&&

.TAE Watches/Warnings/Advisories...

FL...Flood Watch through late tonight for Calhoun-Central Walton-
     Coastal Bay-Coastal Dixie-Coastal Franklin-Coastal Gulf-
     Coastal Jefferson-Coastal Taylor-Coastal Wakulla-Gadsden-
     Holmes-Inland Bay-Inland Dixie-Inland Franklin-Inland Gulf-
     Inland Jefferson-Inland Taylor-Inland Wakulla-Inland Walton-
     Jackson-Lafayette-Leon-Liberty-Madison-South Walton-
     Washington.

     COASTAL Flood Watch from 11 AM EDT this morning through this
     evening for Coastal Dixie-Coastal Jefferson-Coastal Taylor-
     Coastal Wakulla.

     High Rip Current Risk through this evening for Coastal Bay-
     Coastal Franklin-Coastal Gulf-South Walton.

     High Surf Advisory until 2 AM EDT /1 AM CDT/ Saturday for
     Coastal Bay-Coastal Franklin-Coastal Gulf-South Walton.

GA...Flood Watch through late tonight for Baker-Ben Hill-Berrien-
     Brooks-Calhoun-Clay-Colquitt-Cook-Decatur-Dougherty-Early-
     Grady-Irwin-Lanier-Lee-Lowndes-Miller-Mitchell-Quitman-
     Randolph-Seminole-Terrell-Thomas-Tift-Turner-Worth.

AL...Flood Watch through late tonight for Coffee-Dale-Geneva-Henry-
     Houston.

GM...Small Craft Advisory until 8 PM EDT this evening for Apalachee
     Bay-Coastal waters From Ochlockonee River to Apalachicola
     FL out to 20 NM-Coastal waters from Suwannee River to
     Keaton Beach FL out 20 NM.

     Gale Warning until 8 PM EDT this evening for Coastal waters from
     Apalachicola to Destin FL out 20 NM-Waters from Suwannee
     River to Apalachicola FL from 20 to 60 NM-Waters from
     Apalachicola to Destin FL from 20 to 60 NM.

&&

NEAR TERM...FOURNIER
SHORT TERM...BARRY
LONG TERM...BLOCK
AVIATION...FOURNIER
MARINE...BARRY
FIRE WEATHER...FOURNIER
HYDROLOGY...LAMERS

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 17, 8:49 PM EDTRiver Flood WarningTAEHolmes, Washington9 days
Apr 18, 3:59 AM EDTHigh Surf AdvisoryTAEBay, Franklin, Gulf, Walton22 hr
Apr 18, 4:32 AM EDTCoastal Flood WatchTAEDixie, Jefferson, Taylor, Wakulla7 hr
Apr 18, 7:42 AM EDTRiver Flood WarningTAEWalton47 hr
Apr 18, 10:50 AM EDTRiver Flood WarningTAEGadsden, Leon7 days
Apr 18, 11:29 AM EDTSmall Craft AdvisoryTAE22 hr
Apr 18, 12:47 PM EDTAreal Flood WarningTAEWalton6 hr
Apr 18, 1:39 PM EDTAreal Flood WarningTAEWalton6 hr
Apr 18, 6:13 PM EDTAreal Flood WarningTAEHolmes, Walton, Washington12 hr

Nearby

River Flood Warnings in Florida, 2014Every river flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.